If you are in an emergency, in crisis or need someone to talk to, there is help.View Crisis Resouces
Heroin is an illegal opioid that is dangerous and highly addictive.
junk, H, smack, horse, skag, dope, China white
The opioid family of drugs includes natural, synthetic and semi-synthetic opioids. Opiates, such as morphine and codeine, are natural opioids found in the opium poppy. Synthetic opioids, such as methadone, are chemically made. Heroin is a semi-synthetic opioid: it is made from morphine that has been chemically processed. It enters the brain quickly and produces a more immediate effect.
The most common ways of using heroin are:
Most heroin is produced in Asia and Latin America, where opium poppies are grown. Morphine is extracted from the opium gum in laboratories close to the fields, and then converted into heroin in labs within or near the producing country.
In its pure form, heroin is a fine, white, bitter-tasting powder that dissolves in water. When it is sold on the street, its colour and consistency vary depending on how it is made and what additives it has been “cut” with. Street heroin may come in the form of a white powder, a brown and sometimes grainy substance or a dark brown sticky gum. The purity of heroin varies from batch to batch.
Some additives, such as sugar, starch or powdered milk are used to increase the weight for retail sale. Other drugs may be added to increase the effects of the heroin. Fentanyl, a prescription opioid that is 100 times more powerful than morphine, is sometimes used to cut heroin or other street drugs. It may also be made into tablets that look like prescription medication. Many overdoses have occurred because people did not know that what they were taking was contaminated with fentanyl.
If you or someone you know uses opioids, it is a good idea to have a free naloxone kit. Naloxone is a medication that can temporarily reverse the effects of an opioid overdose and allow time for medical help to arrive.
Heroin is used by a range of people from a variety of cultural, social, economic and age groups. First-time users tend to be in their teens or 20s, but most people who use heroin regularly are over 30.
When heroin is injected into a vein, it produces a surge of euphoria, or “rush.” This feeling is not as intense when it is snorted or smoked. Following the rush, there is a period of sedation and tranquility known as being “on the nod.”
New users often experience nausea and vomiting. The desired effects include detachment from physical and emotional pain and a feeling of well-being. Other effects include slowed breathing, pinpoint pupils, itchiness and sweating. Regular use results in constipation, loss of sexual interest and libido and irregular or missed periods in women.
The way heroin affects you depends on many factors, including:
If heroin is injected into a vein, the rush is felt in seven or eight seconds and lasts from 45 seconds to a few minutes. When it's injected under the skin or into a muscle, the effect comes on slower, within five to eight minutes. Someone may be "on the nod” for up to an hour. Regardless of how it is used, the effects of heroin generally last for three to five hours, depending on the dose. People who use heroin daily must use every six to 12 hours to avoid symptoms of withdrawal.
Regular use of heroin can lead to addiction within two to three weeks. Signs of addiction include:
Not all people who experiment with heroin become addicted. Some people use the drug only on occasion, such as on weekends, without increasing the dose. However, with regular use, people develop tolerance, and they need more of the drug to achieve the same effects. This leads to physical dependence on heroin.
Once someone is dependent, stopping their use can be extremely difficult. People who have used heroin for a long time often report that they no longer experience any pleasure from the drug. They continue to use heroin to avoid the symptoms of withdrawal and to control their craving for the drug.
Heroin is dangerous for a number of reasons. The most immediate danger is overdose. In an opioid overdose, breathing slows down and may stop completely. A person who has overdosed is unconscious and cannot be roused, and has skin that is cold, moist and bluish.
If someone is overdosing, call 911 immediately. While you are waiting for medical help to arrive, you can use your naloxone kit to temporarily reverse the effects of the overdose.
The risk of overdose is increased by:
Additional dangers of heroin use include:
Research using brain scans shows that long-term regular use of heroin results in changes in the way the brain works. While the effect of these changes is not fully understood, this research illustrates that it may take months or years for the brain to return to normal functioning after a person stops using heroin.
Do You Know… Heroin © 2010 Centre for Addiction and Mental Health
Fundamentals of Addiction: A Practical Guide for Counsellors © 2014 Centre for Addiction and Mental Health
Straight Talk: Fentanyl © 2017 Centre for Addiction and Mental Health
About opioids © 2017 Government of Canada
Opioid crisis in Canada © 2018 Government of Canada
What is fentanyl? © 2017 Royal Canadian Mounted Police
Keep your finger on our pulse – latest CAMH news, discoveries and ways to get involved delivered to your inbox.
Please select a newsletter
Please complete the following:
We look forward to keeping you informed, inspired and involved in all things CAMH.
Your donation will fund the groundbreaking mental health research that is helping people on the path to recovery.